Inicio Blog Blog de recursos e investigación WHAT THE HECK IS A DPD DEFICIENCY? WHAT THE HECK IS A DPD DEFICIENCY? October 14, 2016 - Por Elizabeth@FightCRC Blog de recursos e investigación Comparte esto:Haz clic para compartir en Facebook (Abre en ventana nueva)Haga clic para compartir en Twitter (Abre en ventana nueva)Haz clic para compartir en LinkedIn (Abre en ventana nueva) Compartir en Facebook Compartir en LinkedIn Compartir en Twitter Copie esta URL Compartir por correo electrónico Our dear friend and research advocate, Kathy Oliver passed away in July 2019. Colorectal cancer fighter, Kathy Oliver, enjoys living in beautiful Huntington Beach, California. She was diagnosed with colon cancer in 2012 and is surviving and thriving in spite of her disease. Her motto is “knowledge is power” and her mission is to help fellow survivors and advocate for more research dollars. Kathy is a Fight CRC Research Advocate in the Programa RATS. I have stage IV colon cancer and I have a partial DPD deficiency. DPD is short for a very long, hard-to-pronounce enzyme that our bodies make (dihydropyrimidine dehydrogenase). Complete deficiency is rare, and only 3-6% of the population has partial DPD deficiency. In talking about DPD strictly in the context of colorectal cancer, this enzyme helps our bodies break down 5FU and capecitabine (xeloda®). If you happen to be DPD deficient, as I am, chemo drugs build up in your body and you are more likely to have severe side effects. Mi historia As part of my treatment, I had three infusions of 5-FU and Leucovorin – the last was on July 19, 2012. This followed a stage II CRC diagnosis. Not all doctors will treat stage II with chemo; I found one who would. I did fairly well with the first infusion, the second was a little rougher with increased diarrhea, and I just generally did not feel well. The third infusion was a nightmare. The diarrhea started almost immediately. I called my oncologist on day two and was told to take more Imodium. I called him every day for the next few days and was told the same thing. The diarrhea became even more intense no matter how much Imodium I took. Then I started to get delirious. I would come to for a moment and realize I was talking to someone when there was nobody there. I thought it would pass. By day three I lost sense of where I was, and to this day I have no memory of those that came to check on me. On July 25, my best friend returned home from vacation and came to see me, she immediately called my primary care provider and shortly after, 911. My First Ambulance Ride The paramedics were there in a flash and hauled me to the ambulance from my 2nd story apartment like a sack of potatoes. They took me to the hospital where I was in the emergency room for a long time while doctors tried to figure out what to do and what was going on. I was still delirious and still pooping my pants but, at that point, didn’t really care! The ER doctors said that my friend saved my life as I wouldn’t have made it much longer. Tratamiento The ER docs started IV hydration, pain medication, anti-anxiety medication and anti-diarrhea medication. They added more drugs over the next 10 days. I was scanned and x-rayed, given not one, but TWO colonoscopies (oh joy!), tested for C-Diff (inflammation of the colon caused by the bacteria Clostridium difficile) and many other things. Around August 5 they settled on DPD deficiency and almost had my diarrhea under control. I remember the anxiety, the crying, the depression. The thoughts going through my head, “What is happening to me?” “Am I going to die?” After three weeks, tons of tests, and lots of drugs I was discharged. In late 2015, the FDA-approved uridine triacetate (Vistogard®) to treat people overdosing on 5-FU or capecitabine, however the drug generally must be administered within a few days and at the hospital. My Advice For anyone receiving chemotherapy, be extremely vigilant in reporting TODOS side effects to your care team, especially if the drugs you are taking to manage a side effect are not working. Contact your medical team or go to the ER if your temperature goes over 100.5 Degrees, if you feel you have an infection (sore throat, shaky, for example), or if you’re feeling “incoherent.” Extreme diarrhea and other severe side effects can be dangerous. Call your doctor and let others know what you’re experiencing so they can check in on you. Learn more about DPD deficiency. Usual side effects of 5-FU and capecitabine include: Diarrea Nausea/vomiting Sores in the mouth Metallic taste in the mouth Infección If your side effects are severe and you continue to feel unwell, call your doctor. Recursos adicionales Gestión de los efectos secundarios Chemotherapy side effects Divulgación de la financiación Fight Colorectal Cancer has received funding from Genentech (producers of capecitabine) and BTG (producers of Vistoguard®) — drugs mentioned in this article. Funding has come in the form of unrestricted educational grants. We maintain ultimate authority over website content and the content written in this article. Revisión médica This article was medically reviewed by Dr. Richard Goldberg of our Junta Médica Asesora.